MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE XPEDITION; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE XPEDITION; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Model Number 1074250-38
Medical Device Problem Codes Deflation Problem (1149); Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.The 2.5x30 mm trek referenced and the 4.0x18 mm xience xpedition referenced are being filed under separate medwatch report numbers.
 
Event or Problem Description
It was reported that the 2.5x30 mm trek dilatation catheter was inflated three times in the calcified mid left anterior descending (lad) coronary artery.It was inflated at 14 atmospheres (atms), 20 atms and 18 atms when the trek ruptured.During removal of the trek, the balloon separated and remained in the artery.Attempts made to remove/snare out the separated segment of the trek were not successful.A vessel perforation occurred in the mid lad during use of a non-abbott dilatation catheter, but the patient remained stable.The 2.5x38 mm xience xpedition stent was deployed at 12 atms for 15 sec, then 12 atm for 22 sec, then 20 atm for 15 sec, and 5 atm for 11 sec in the mid lad over the separated trek balloon; however, the stent delivery system (sds) did not fully deflate and was difficult to remove from the guide catheter, so the sds and guide catheter were removed together as a unit.The patient remained stable.A 3.5x38 mm xience xpedition stent was implanted in the proximal lad and a 4.0x12 mm xience xpedition stent was implanted in the ostial left main coronary artery.A 4.0 x 18 mm xience xpedition stent was implanted in the predilated left main to left circumflex.After post dilatation of the 4.0x18 mm xpedition stent using a non-abbott dilatation catheter, the blood pressure dropped and cardiac arrest occurred.There was no reflow in the lad.The patient was ventilated and three doses of epinephrine were administered, but the blood pressure was gone.No further attempts to resuscitate the patient were performed because the patient was a do not resuscitate.The patient expired.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.The reported deflation issues were not confirmed.The reported difficulty to remove was confirmed through observation.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents from this lot.It should be noted that the xience xpedition everolimus eluting coronary stent system instruction for use (ifu) states: do not exceed the labeled rated burst pressure.In this case, it is unknown if the instruction for use (ifu) deviation related to inflation above rated burst pressure (rbp) contributed to the reported event.The investigation was unable to determine a conclusive cause for the reported deflation issues as no issue was identified during return device analysis; however, it should be noted that the device was returned frozen in the guiding catheter and partially inflated with stretching in the inner and outer member.The reported difficulty to remove the device appears to be related to operational context of the procedure as it is likely the partially inflated balloon interacted with the guiding catheter.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
XIENCE XPEDITION
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9707663
Report Number2024168-2020-01470
Device Sequence Number3423038
Product Code NIQ
UDI-Device Identifier08717648162183
UDI-Public08717648162183
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/10/2022
Device Model Number1074250-38
Device Catalogue Number1074250-38
Device Lot Number9090541
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/04/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date04/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DILATATION CATHETER: 2.5X30 MM TREK; DILATATION CATHETER: 2.5X30 MM TREK
Patient Age82 YR
Patient Weight48